Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 256, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 14, 2011, 11:05 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2011, 11:05 PM EDT (03:05 UTC)
- Expired
- Aug 15, 2011, 12:00 AM EDT
- In force
- 55 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
569
WUUS52 KCAE 150305
SVRCAE
SCC025-055-057-150400-
/O.NEW.KCAE.SV.W.0256.110815T0305Z-110815T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 PM EDT SUN AUG 14 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL MIDNIGHT EDT
* AT 1104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF
LANCASTER...AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PAGELAND...
LANCASTER...KERSHAW...IRWIN...HEATH SPRINGS AND ELGIN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3439 8027 3434 8034 3434 8036 3432 8037
3430 8040 3450 8089 3454 8088 3464 8090
3468 8089 3470 8086 3473 8088 3475 8087
3481 8022
TIME...MOT...LOC 0304Z 285DEG 23KT 3456 8072
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:32 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 14, 10:32 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1032 PM EDT SUN AUG 14 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN HALF OF THE COUNTRY THIS WEEK. AN COLD FRONT WILL CROSS THE AREA TONIGHT INTO EARLY MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY THROUGH WEDNESDAY. && .NEAR TERM /TONIGHT/... UPPER TROUGH OVER THE EASTERN PART OF THE COUNTRY WILL REMAIN OVERNIGHT. STRONG SHORT WAVE THAT BROUGHT CONVECTION WILL BE EXITING THE CWA LATER TONIGHT. INSTABILITY AND DYNAMICS HAVE WEAKENED...AND ACTIVITY WILL CONTINUE TO DIMINISH. BEST PRECIP CHANCE WILL BE ACROSS EXTREME NORTH. LOWS TONIGHT IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AN UPPER LEVEL TROUGH WILL PASS OVER THE FORECAST AREA ON MONDAY...ALTHOUGH PLENTY OF MID LEVEL DRY AIR WILL ALREADY HAVE MOVED INTO THE AREA. PRECIPITABLE WATER VALUES WILL BE DOWN AROUND AN INCH...INSTABILITY WILL BE WEAK AND SIGNIFICANT LIFT ASSOCIATED WITH THE SHORTWAVE LIKELY WILL BE EAST OF THE FORECAST AREA. THEREFORE WILL GO WITH A DRY FORECAST ON MONDAY. DRIER AIR WILL CONTINUE TO WORK INTO THE AREA MONDAY NIGHT INTO TUESDAY WITH NORTHWESTERLY UPPER FLOW CONTINUING OVER THE CAROLINAS BENEATH THE EAST COAST UPPER TROUGH. DRY WEATHER IS FORECAST THROUGH WEDNESDAY AND THERE WILL BE SOME TEMPORARY RELIEF FROM THIS HOT SUMMER AS HUMIDITY VALUES WILL BE MUCH LOWER AND HEAT INDICES LIKELY WILL NOT BE MUCH HIGHER THAN THE TEMPERATURES. TEMPERATURES DURING THIS PERIOD WILL BE NEAR NORMAL AND LOW TEMPERATURES WILL FALL INTO THE 60S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE EXTENDED PERIOD FEATURES A TRANSITION FROM SHORTWAVE RIDGING MID WEEK TO AN EAST COAST TROUGH THROUGH THE WEEKEND AS SHORTWAVE ENERGY TRACKS ACROSS THE OHIO VALLEY THURSDAY...BREAKING DOWN THE UPPER RIDGE. A WEAK FRONT WILL APPROACH THE FORECAST AREA BY FRIDAY BUT LIKELY WILL STALL AND/OR DISSOLVE. THE FRONT REMAINS WELL TO THE WEST ON THURSDAY AND INSTABILITY IS NOT GREAT...SO WILL KEEP ISOLATED CHANCES OF SHOWERS ON THURSDAY. THE BEST CHANCES FOR RAIN LOOK TO BE ON FRIDAY AND SATURDAY WHERE ATMOSPHERIC MOISTURE IS BEST WITH PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2 INCHES POOL ALONG THE FRONTAL BOUNDARY. WILL CONTINUE CHANCE POPS ACROSS THE AREA DURING THIS TIME. TEMPERATURES DURING THE PERIOD WILL BE NEAR TO SLIGHTLY ABOVE NORMAL ON THURSDAY...WITH SLIGHTLY COOLER TEMPERATURES EXPECTED FOR FRIDAY INTO SATURDAY WITH MORE CLOUDS AND RAIN CHANCES...FOLLOWED BY DRIER AIR WORKING IN ON SUNDAY WHICH WILL ALLOW FOR MORE SUNSHINE AND TEMPERATURES BACK INTO THE LOWER TO MID 90S. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... DO NOT EXPECT ANY SIGNIFICANT ACTIVITY AFTER MIDNIGHT AT ANY SITES. LATE TONIGHT INTO THE MORNING HOURS...PERIOD OF MVFR VISIBILITIES MAY BE ENCOUNTERED AT ALL SITES...MAINLY BETWEEN 06Z AND 14Z. THEN FOR THE REMAINDER OF THE DAY MONDAY...VFR. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN EARLY MORNING FOG THROUGH THURSDAY. CHANCE OF CONVECTION THURSDAY AS ANOTHER SYSTEM APPROACHES FROM THE WEST. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 14, 8:36 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 836 PM EDT SUN AUG 14 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160045- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 836 PM EDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 14, 5:31 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT SUN AUG 14 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 6 WSW EDGEFIELD 33.77N 82.03W
08/14/2011 EDGEFIELD SC LAW ENFORCEMENT
TREES DOWN ON OLD FIVE NOTCH RD.
&&
HCLocal storm report, Aug 14, 6:13 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT SUN AUG 14 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 7 SSW SUMMERTON 33.52N 80.40W
08/14/2011 CLARENDON SC LAW ENFORCEMENT
TREES DOWN ON ST HWY 14
&&
HCLocal storm report, Aug 14, 6:22 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT SUN AUG 14 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 3 SW TURBEVILLE 33.86N 80.04W
08/14/2011 CLARENDON SC LAW ENFORCEMENT
TREES DOWN ON PUDDING SWAMP RD. TIME
ESTIMATED BY RADAR.
&&
HCSpecial weather statement, Aug 14, 6:30 PM EDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT SUN AUG 14 2011
GAZ065-077-SCZ030-035-041-142315-
AIKEN-BAMBERG-BARNWELL-BURKE-RICHMOND-
630 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
BAMBERG...AIKEN AND BARNWELL COUNTIES THROUGH 715 PM EDT...
AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SNELLING TO 17
MILES SOUTHWEST OF JACKSON...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...DENMARK...JACKSON...WILLISTON...
SARDIS AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3323 8220 3351 8143 3328 8090 3324 8086
3311 8123 3310 8137 3315 8155 3309 8160
3304 8154 3292 8177
TIME...MOT...LOC 2229Z 291DEG 23KT 3329 8136 3315 8194Local storm report, Aug 14, 6:52 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT SUN AUG 14 2011
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 7 NW LUGOFF 34.29N 80.77W
08/14/2011 KERSHAW SC FIRE DEPARTMENT
13 FT FLAGPOLE BASED IN CONCRETE WAS BENT
SIDEWAYS. WROUGHT IRON PATIO FURNITURE BLOWN
ACROSS THE YARD. ESTIMATED 60 MPH WINDS.
&&Special weather statement, Aug 14, 10:48 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1048 PM EDT SUN AUG 14 2011
SCZ015-016-021-022-150345-
CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-
1048 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
FAIRFIELD...KERSHAW AND LANCASTER COUNTIES THROUGH 1145 PM EDT...
AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHWEST OF IRWIN...MOVING EAST AT 25
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN...KERSHAW...LANCASTER AND PAGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3481 8030 3432 8039 3453 8111 3456 8108
3455 8102 3455 8088 3464 8090 3468 8089
3470 8086 3475 8088 3480 8088
TIME...MOT...LOC 0248Z 285DEG 23KT 3459 8088The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:48 PM EDT | Special Weather Statement | CAE | Lancaster | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.